Reactive management and attention to possible infection is usually sufficient to treat dermatologic toxicities associated with targeted cancer therapies, said Barbara Burtness, MD, professor of medical oncology at Fox Chase Cancer Center in Philadelphia, Pennsylvania.
With epidermal growth factor receptor (EGFR) inhibitors, treating skin toxicity is preferred over suspending the agent, because the development of rash is associated with better efficacy and outcome, she said at the 2014 annual meeting of the National Comprehensive Cancer Network.
Although rash as a toxicity of EGFR inhibitors may look like acne, it is actually a mixed inflammatory infiltrate with follicular rupture. In general, these infiltrates are sterile, and the Propionibacterium that causes acne is not recovered from skin biopsies. “We also see quite a lot of xerosis,” she said. “This again is associated with a mixed perivascular infiltrate; there are alterations in the stratum corneum, you can see parakeratosis, the keratinocytes can be apoptotic, and the eccrine glands can be miniaturized.”
Pustular Rash and Other Skin Toxicities
Skin lesions are most common on the face, chest, and back. Rash develops early, whereas paronychia and fissures are later events. Red papulopustules affecting the face and upper body develop in 45% to 100% of patients treated with EGFR inhibitors, usually occurring within 8 to 10 days and peaking at 2 weeks. Before these lesions appear, patients may be aware of sensory disturbance, erythema, and edema, Burtness noted. The telangiectatic phase occurs late (at approximately 6 weeks) and may be hastened by the use of topical steroids and retinoids.
In patients treated with EGFR inhibitors, there is evidence that the intensity of their rash correlates with outcomes. For example, patients with colorectal cancer who were treated with cetuximab and who developed prominent rash had better overall survival than those who developed minimal rash, underscoring the importance of managing rash to enable patients to stay on treatment, said Burtness. Severe rash, however, does adversely affect quality of life.
Skin toxicities related to EGFR inhibitor therapy can lead to bacterial, viral, or fungal infectious complications in about one-third of patients. Bacterial super-infection (ie, impetigo, dissecting cellulitis) can be severe, she said.
Fissures are a late, postinflammatory symptom. They respond to topical steroids. Larger fissures may benefit from cyanoacrylate adhesive dressing, but liquid bandage treatments should be avoided because they may ooze into the fissure, preventing complete closure.
Periungual and nail alterations, which develop in 12% to 16% of patients treated with EGFR inhibitors, usually occur 4 to 8 weeks after therapy and can progress to paronychia. Burtness recommends starting treatment with topical steroids; culture with evidence of superinfection and begin antibiotics as indicated.
Early alopecia presents as mixed inflammatory infiltrate. Late alopecia is usually nonscarring and is associated with hair changes, such as hair curling and brittle hair. Clobetasol shampoo is “worth trying” and is more helpful in the early stage when rash and crusting are more prevalent, she said.
Acitretin 10 mg/day and isotretinoin 30 to 40 mg/day have been used for EGFR inhibitor skin reactions with success. “Even though lesions don’t resolve, they become more telangiectatic and less pustular,” she said.
“There has been some interest in the possibility of using prophylactic treatment to protect patients from these complications with agents known to have a very high rate of rash,” she said. Prophylaxis with systemic minocycline reduced the number of facial lesions compared with placebo in patients treated with cetuximab.
In patients with metastatic colorectal cancer treated with panitumumab, prophylactic use of oral antibiotics with topical steroids was associated with significantly fewer grade 2 or higher skin toxicities compared with reactive treatment (62% vs 29%, respectively). However, the incidence of any-grade nausea and vomiting was higher with prophylactic treatment, although diarrhea was worse with reactive treatment (any-grade diarrhea, 85% for reactive vs 56% for prophylactic; grade 3 diarrhea, 32% vs 15%).
Ocular side effects also occur with EGFR inhibitors. Blepharitis usually responds to warm compresses, lid hygiene with antibacterial eye cleansers, and a short course of a topical eye ointment. Other complications include conjunctivitis, trichomegaly, corneal erosion, dry eye, and ectropion.
Dysfunctional tear syndrome is the most common tear film change, and while the use of artificial tears and topical anti-inflammatory agents can be helpful, topical steroids should not be used without involvement of an ophthalmologist, advised Burtness.
Skin Toxicity With RAF Inhibitors
Emergence of new skin cancers—melanomas in non–sun-exposed areas and squamous cell cancers in sun-exposed areas—is a skin manifestation of vemurafenib and regorafenib. Granulomatous eruptions are also possible and respond to topical steroids; unlike the skin lesions associated with EGFR inhibitors, these eruptions are not pustular.
Profound hand-foot syndrome has been associated with regorafenib. In addition, atypical melanocytic nevi and Stevens-Johnson syndrome or toxic epidermal necrolysis have been reported in some patients treated with RAF
Burtness B. Targeted agents: management of dermatologic toxicities. Presented at: 2014 Annual Conference of the National Comprehensive Cancer Network; March 13-15, 2014; Hollywood, FL.